My son was full term, 9.8lbs but day 3 would not nurse and turned blue. ER misdiagnosed him w/ bacterial infection and my son went 5 hrs. w/o adequate oxygen. Thankfully, a resident from Children's Hospital immediately diagnosed him with coarctation of aorta. He had surgery to repair this and cardiologist also found small VSD and bicuspid valve. At 2 y.o. he had to have the area stretched again d/t narrowing. He also has had repair of pyloric stenosis and left inguinal hernia. From ages 3 - 11; my son only had complications of acquiring frequent resp. infections. The cardiologist did not want to see him again for 2 years. Age 11, the cardiologist informed me of "bad news", stating my son now had area of dilation near the stenosis of the aorta. He spoke of getting an MRI and stent placement but by the end of appointment, sent us home and only recommendation was to start him on Enalipril 2.5mg twice a day. No follow up for 1 yr. Cardiologist also mentioned the possibility of Marfan's. Next appointment he was scheduled to have stent placement but the surgeon informed me that they did not continue with cardiac cath d/t my son being "thin" and assured me that he felt confident in discharging my son w/o stent placement. Since then, he has started to acquire frequent resp. infections again. He will also turn very pale at times and c/o feeling like he's going to "black out". Within the past 3 months he has frequent c/o leg cramps, abdominal pain, problems w/school(thinking, processing info, poor memory). He also has a very abnormal craving for salt and then can't seem to drink enough water. I noticed his carotid pulses will be bounding and irregular. Cardiology will not see him d/t being "overbooked"; physician will not refer for 2nd opinion and says he can't get an MRI ordered. I assume this is d/t my son having government insurance? Any advice would be greatly appreciated. My son means the world to me and I can't understand why I am unable to get any answers. Thank you:)
Coarctation of the aorta, bicuspid aortic valves and VSDs are often seen together. Coarctation of the aorta is also more frequently seen in males than females. Your son is now entering his adolescence and that is a time when changes can occur especially in patients with coarctation of the aorta. If your son had a balloon dilation of a recurrent coarctation when he was younger, then aneurysms of that area can occur, but it is uncommon, unless a patch was utilized in the initial coarctation repair. Stenting of aneurysms is an option, but they usually don't do that if the aneurysm is small, and the blood pressure can be controlled with medication, like enalapril. Also stent placement is often deferred until a child is closer to adult size. Your child's predisposition to respiratory infections would be unrelated to this cardiac issue. If his blood pressure is too low on the enalapril, then he could feel tired or dazed, but otherwise the symptoms would not likely be related to the aortic issue. Many teens do not drink enough fluid and do crave salt and water to keep their blood pressure stable, so you should continue to give him the fluid he needs. You might want to have your doctor check him for diabetes, as they often drink excessive fluid. So the driving issues for intervention are: 1) is there a residual arch narrowing?, 2) is there high blood pressure?, and 3) how big is the aneurysm at the site of the dilation? In most cases, dealing with this is not usually urgent in nature.
Thank you for your response. He did have blood tests to check for allergies, thyroid and blood sugar issues but all with negative results. He continues to have periods of feeling "weak" and c/o headaches on the top of his head w/ "seeing black around" his eyes(tunnel vision?). He also c/o feeling really "hot". I thank you for easing my concerns a bit as far as this not being a real emergency. Bless you :)
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.